MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120148
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Necrosis (1971); Metal Related Pathology (4530)
Date of Event 08/30/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
(b)(6) legal.It was reported that after a left bhr tha construct was implanted on (b)(6) 2006, the plaintiff experienced elevated ion levels on blood, and lobulated-like-mass around the implants the left hip consistent with pseudotumor.A revision surgery was performed on (b)(6) 2016 to treat these adverse events.During the surgery brownish liquid, necrotic tissue and trunnions were found.Additionally, significant corrosion at the junction of the head and the femoral neck was also found.Patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the acetabular cup and the modular head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the cup, and modular head.However, as bhr systems of this size are no longer sold, no action is to be taken.A review of the complaint history for the acetabular cup and the modular head was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified for the femoral head.Other similar complaints have been identified for the acetabular cup.However, as bhr systems of this size are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.The available medical documents were reviewed.Although the reported elevated metal ions and intraoperative findings of pseudotumor, retro acetabular cyst, necrotic paste, and corrosion may be consistent with findings associated with metal debris and trunnionosis, the clinical root cause cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a malperformance of the implant.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint, or the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 48MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12516677
Report Number3005975929-2021-00415
Device Sequence Number5146554
Product Code NXT
UDI-Device Identifier03596010502551
UDI-Public3596010502551
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74120148
Device Lot Number50370
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2021
Supplement Date Received by Manufacturer01/21/2022
Initial Report FDA Received Date09/22/2021
Supplement Report FDA Received Date01/24/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71356102/ANTHOLOGY HO POROUS SZ 2; UNKN BIRMINGHAM HIP MODULAR HEAD (BHMH) SLEEVE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age52 YR
Patient SexFemale